by: Tom Regan Updated:
ATLANTA - A student at North Atlanta High School was arrested after a suspected drug overdose Friday morning.
A report filed by a school resource officer
quoted a witness stating the student went to a restroom and was bright red in the face when he returned to the classroom , sat down and fell unconscious. The officer stated a nurse and paramedic rushed to the 10th floor classroom, where the student was seen gasping for air.
After the student was revived, he initially declined medical care and said he was fine. According to the report, a resource officer saw a syringe
sticking out of his sock. The report says the student later admitted to EMS that he took "an opium with a syringe."
Paramedics transported the student to Piedmont Hospital. A psychiatrist and addiction expert told Channel 2 Action News he has seen other instances of students overdosing when injecting heroin at school.
"We see kids here at the emergency room in Piedmont Hospital who have done things like this before. It's not uncommon." said Dr. Dave Davis.
Davis said more young people who are addicted to opiate
-based pain medication are switching to heroin because it's cheaper and easier to get.
"It's tremendously dangerous
because you don't what's in a shot. You don't know the strength of it." said Davis.
Davis is advocate of Suboxone, a drug that is used in therapy to wean patients addicted to prescription pain medication and heroin.
"Why Suboxone? Because there's no cravings. You don't wake up wondering where you're going to get your oxycodone or heroin," Davis said.
The student was charged with possession of heroin on a school campus. Atlanta Public Schools said the incident is being investigated as a disciplinary matter.
Police investigate student heroin overdose
Mother of 6-year-old killed in dog attack: 'He loved everybody'
Donald Trump taps Sonny Perdue as his agriculture chief
Truck driver who caused crash that killed nursing students weeps in court
Instagram account claims to post nude photos of high school students